Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

May 18, 2017Miami County, Indiana

NWS Northern Indiana issued this special weather statement at May 18, 2017, 8:21 PM EDT for Miami County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 8:21 PM EDT (00:21 UTC)
Expired
May 18, 2017, 9:00 PM EDT
In force
39 min
Issued by
NWS Northern Indiana

County Miami County, IN

The radar

The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS83 KIWX 190021
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
821 PM EDT THU MAY 18 2017

INZ022>024-190100-
Wabash-Miami-Cass-
821 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WABASH...
SOUTHEASTERN CASS AND SOUTHERN MIAMI COUNTIES...

At 821 PM EDT, a strong thunderstorm was located near Walton, or 7
miles south of Logansport, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Converse, Erie, Amboy, Onward, Richvalley,
Bennetts Switch, Deacon, New Waverly, Santa Fe and Wawpecong.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4056 8637 4069 8637 4069 8643 4072 8644
      4084 8590 4065 8586 4057 8587
TIME...MOT...LOC 0021Z 261DEG 20KT 4064 8632 

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 18, 8:05 PM EDT, 16 minutes earlier.

Area forecast discussion, May 18, 8:05 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
805 PM EDT Thu May 18 2017

.SYNOPSIS...
Issued at 410 PM EDT Thu May 18 2017

Some scattered showers and isolated storms are expected this
evening, primarily along and south of Route 24. Noticeably cooler
air will then filter in overnight behind a cold front. Highs on
Friday will run about 15 to 20 degrees colder than today. Rain
chances return for the weekend as the frontal band lifts back
northward, with the best chances Saturday afternoon into Saturday
night.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 356 PM EDT Thu May 18 2017

Corridor of 1000-1500 j/kg along with effective deep layer shear
of 30 knots with convection starting to fire amid prior robust
roll/cu streets. Lack of significant severe parameters, low level
forcing stabilizing boundary layer beyond 00 UTC and overall mid
level height rises. Upstream cold front attendant to dampening
yoop mid level vortex to bring substantially cooler albeit shallow
boundary layer south of cwa by daybreak Friday. Ensuing shower
chances on flank of return/elevated warm air advection
wing/especially southwest third to half cwa but not expected to be
widespread/robust until much later in weekend.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 356 PM EDT Thu May 18 2017

As greater mid/upper level support lifts out of central Rockies
and into Upper Midwest/Mississippi Valley expect more fervor to
moisture return/destabilization for greater coverage of shra/tsra
Sat afternoon into Sat night. Drier/cooler behind second cold
frontal passage to start early next week followed by a strong
northern stream wave to redig cyclone farther south over southern
portions of Upper Great Lakes into Lower Ohio Valley. A bit more
selective with thunder chances, relegated to lesser slight chances
Tuesday afternoon with lesser low level lapse rates thereafter in
deeply cool/stacked system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 805 PM EDT Thu May 18 2017

Last in a series of storms will work across the KFWA airfield
thorugh 0030Z. Otherwise upstream stratiform shra
Upstream showers may extend through 01Z yet line continues to sag
swd and with diurnal instability waning...will continue to weaken
with time.

Elsewhere lake breeze had composited in with sfc cold front dropping
through nrn IN with rapid veering in its wake. Front xpcd to stall
through srn IN overnight and then begin mixing back north on Fri
ahead of potent upstream disturbance over the srn plains. As such
VFR conditions will hold through the period although shallow over
running Fri am likely to yield a lower bound VFR bkn stratocu deck.
Winds will continue to veer to easterly on Fri and stay aob 10 kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 18, 4:17 AM EDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EDT Thu May 18 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
417 AM EDT Thu May 18 2017 /317 AM CDT Thu May 18 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Southwest winds will gust in the 30 to 40 mph range for most
locations this afternoon with a few gusts up to 45 mph across
Michigan.

Thunderstorms are possible this evening. A few of these storms could
produce isolated damaging wind gusts...mainly along and south of
highway 24.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible again Saturday into Sunday. Severe weather
is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-190830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Thu May 18 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft will persist through Friday.

Thunderstorms are possible Saturday into early Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 18, 7:56 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
756 PM EDT THU MAY 18 2017

INZ023>025-190045-
Wabash-Miami-Huntington-
756 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT WABASH...WESTERN HUNTINGTON AND
CENTRAL MIAMI COUNTIES...

At 755 PM EDT, a strong thunderstorm was located over Peru, moving
east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Huntington, Peru, Wabash, Andrews, Bunker Hill, Mexico, Wells,
Lancaster, Erie, Denver, Roann, Lagro, Mount Etna, Chili, Richvalley,
Servia, Lincolnville, Urbana, Speicherville and Treaty.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4066 8611 4085 8617 4100 8556 4072 8543
TIME...MOT...LOC 2355Z 255DEG 36KT 4078 8606

NWS
Local storm report, May 18, 8:09 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
809 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     1 NE BRICETON           41.10N 84.62W
05/18/2017                   PAULDING           OH   EMERGENCY MNGR

            18 POWER POLES DOWNED ALONG CR 95.

&&

MCD
Special weather statement, May 18, 8:13 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
813 PM EDT THU MAY 18 2017

INZ018-026-190100-
Allen-Wells-
813 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEN AND NORTHEASTERN
WELLS COUNTIES...

At 813 PM EDT, a strong thunderstorm was located 8 miles northwest of
Ossian, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Ossian, Monroeville, Aboite, Middletown,
Zanesville, Dixon, Nine Mile, Yoder, Poe, Hessen Cassel, Zulu,
Maples, Hoagland, Tillman, Rolling Hills and Townley.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 0 and 28.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 293 and 308.

LAT...LON 4086 8529 4093 8534 4107 8534 4119 8495
      4095 8480 4092 8497 4092 8507 4090 8508
TIME...MOT...LOC 0013Z 248DEG 23KT 4098 8526

NWS
Local storm report, May 18, 8:16 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
816 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     2 NE NINE MILE          41.00N 85.20W
05/18/2017  M53 MPH          ALLEN              IN   ASOS

&&

MCD
Local storm report, May 18, 8:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
819 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HEAVY RAIN       4 NNW HUNTINGTON        40.93N 85.55W
05/18/2017  M0.93 INCH       HUNTINGTON         IN   MESONET

            MESONET STATION AT 649, 3 NW HUNTINGTON.

&&
Special weather statement, May 18, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
821 PM EDT THU MAY 18 2017

INZ022>024-190100-
Wabash-Miami-Cass-
821 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WABASH...
SOUTHEASTERN CASS AND SOUTHERN MIAMI COUNTIES...

At 821 PM EDT, a strong thunderstorm was located near Walton, or 7
miles south of Logansport, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Converse, Erie, Amboy, Onward, Richvalley,
Bennetts Switch, Deacon, New Waverly, Santa Fe and Wawpecong.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4056 8637 4069 8637 4069 8643 4072 8644
      4084 8590 4065 8586 4057 8587
TIME...MOT...LOC 0021Z 261DEG 20KT 4064 8632

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:13 PM EDTSpecial Weather StatementIWXAllen47 min
May 18, 8:20 PM EDTAreal Flood WarningIWXAllen, Huntington3 hr
May 18, 8:46 PM EDTSpecial Weather StatementIWXHuntington44 min
May 18, 9:23 PM EDTSpecial Weather StatementIWXBlackford, Grant52 min
May 18, 11:27 PM EDTSpecial Weather StatementIWXWabash48 min
May 18, 11:41 PM EDTSpecial Weather StatementIWXMiami34 min
May 18, 11:52 PM EDTSevere Thunderstorm WarningIWXGrant, Miami, Wabash38 min
May 19, 12:20 AM EDTSpecial Weather StatementIWXBlackford40 min
May 19, 1:29 AM EDTSpecial Weather StatementIWXJay31 min
May 19, 7:06 PM EDTSmall Craft AdvisoryIWX21 hr
May 19, 4:31 PM EDTSpecial Weather StatementIWXAllen, Van Wert29 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.